Key words: Cardiac arrhythmia; side effects.
ROPIVACAINE, a recently introduced amide local anesthetic agent, is prepared as a pure S-enantiomer. So far, report ropivacaine-associated adverse drug reactions were limited to central nervous system (CNS) and minor cardiovascular toxicity. The present case is, to our knowledge, the first report of severe cardiac dysrhythmia in clinical setting.
A 74-yr-old, 90-kg, American Society of Anesthesiologists (ASA) physical status II man was scheduled for elective total hip arthroplasty. His medical history was remakable for Forestier's disease with presence of a massive osteophyte protruding ventrally at C4-C6 level, which was known to prevent the introduction of a gastroscope. A fiberoptic nasopharyngolaryngoscopy was reported to be difficult; the glottis could be only partially exposed. The patient had no previous or concomitant cardiac disease. A regional anesthesia technique consisting of a combined sciatic nerve and psoas compartment block was planned. The patient was orally premedicated with 7.5 mg of midazolam. After monitoring and establishment of peripheral venous access, he was positioned laterally with the side to be blocked upward. Blood pressure was 130/80 mmHg, and heart rate was 72 beast/min. After skin disinfection, an insulated short beveled (Stimuplex A, 100-mm long, 21-gauge, B. Braun Melsungen AG, Melsungen, Germany) connected to a nerve stimulator was inserted perpendicular to the skin according to Labat's classic high posterior sciatic nerve approach. With continuous aspiration on the syringe and at a depth of approximately 9 cm, the 1.4-mA applied electrical stimuli (1 ms at 1 Hz) elicited a motor response of foot supination and plantar flexion. After finer localization and reduction of the stimulus to 0.3 mA with persistent muscle twitch, needle placement safety tests were performed. No blood could be aspirated, and no spontaneous blood flow through the disconnected needle was observed. Without moving the needle, 30 ml of ropivacaine, 0.75%, was incrementally injected on the sciatic nerve over a period of approximately 1.5 min. The motor answer disappeared promptly after injection of the first few milliliters of the local anesthetic.
After completion of the injection (approximately 90 s), the patient became suddenly unresponsive to verbal command and showed tonic-clonic movements. He received 100% oxygen via face mask and was turned into the supine position. The seizure resolved with administration of intravenous propofol, 50 mg, and manual positive pressure lung ventilation by mask. Electrocardiography (ECG) showed sinus bradycardia with progressive enlargement of the QRS intervals. A dose of 0.5 mg intravenous atropine was given, immediately followed by a second. Approximately 2 or 3 min later, sinus bradycardia of approximately 40 beats/min converted to nodal bradycardia. Approximately 30 s later, as ventricular escape rhythm of 20 beats/min appeared (large QRS intervals, inversion of T waves), the patient received 10 mg of intravenous ephedrine followed by a bolus of intravenous epinephrine, 0.1 mg. Within seconds, the heart rhythm changed to supraventricular rhythm of approximately 60 beats/min, progressing to supraventricular tachycardia of approximately 135 beats/min with transient atrial fibrillation. At this time blood pressure was 190/110 mmHg. The QRS interval enlargement progressively returned to normal. The patient could respond to verbal command after 12 min and was able to talk after about 20 min. At this time the heart activity had returned to sinus tachycardia. The surgery was canceled, and the patient moved to the post-anesthesia care unit. The sciatic blockade was tested as present but incomplete. Two hours after the critical incident, the patient was moved again to the anesthesia preparation room wherein the sciatic block was completed with 15 ml of ropivacaine, 0.5%, after a psoas compartment block of the lumbar plexus was performed with 25 ml of ropivacaine, 0.5%. After subcutaneous infiltration of the cresta iliaca, the scheduled surgery of total hip arthroplasty was uneventfully performed.
During this event, we performed peripheral venous blood sampling 7 and 12 min after the start of the local anesthetic administration. The blood samples were immediately placed on ice, centrifuged, and frozen. The plasma samples were later analyzed by liquid chromatography and mass spectrometry for total unbound plasma concentrations of ropivacaine. Seven minutes after the administration of ropivacaine, total and unbound plasma concentrations were 3.6 and 0.69 mg/l, respectively; they were 1.6 and 0.3 mg/l 12 min later.
The severe adverse reactions observed and the measured ropivacaine plasma concentrations suggest that at least a large part of the dose of 225 mg ropivacaine was accidentally injected intravascularly. In this particular case, the performed technique of sciatic block and the absence of free-flowing blood the syringe disconnection seem to exclude an intraarterial placement of the needle.
The first measured total and unbound plasma concentration performed 7 min after completion of the injection (3.6 and 0.69 mg/l, respectively) are clearly over the range of the experimental human threshold of CNS toxicity symptoms. [2-4]When given as an intravenous infusion, Scott et al. showed a threshold for the appearance of CNS toxicity symptoms at a ropivacaine total plasma concentration of 1-2 mg/l. In a similar study, Knudsen et al. showed the threshold to be 2.2 (0.5-3.2) mg/l and 0.15 (0.01-0.24) mg/l for total and unbound venous plasma concentrations, respectively. After intracostal blockade with 140 mg of ropivacaine in human volunteers, a blockade known for its relative high systemic absorption, Kopacz et al. showed no toxic signs associated with maximum plasma concentrations of about 1.1 mg/l. Based on the measured values of ropivacaine plasma concentrations 7 and 12 min after completion of the injection, the peak total and unbound plasma concentrations can be extrapolated to be > 7-8 and > 1.5 mg/l, respectively; the values at the time of cardiac arrhythmia (approximately 2 or 3 min) can be estimated to 7.5 and 1.5 mg/l, respectively.
In human clinical setting, Selander et al. reviewed 2,100 patients who had an epidural or peripheral nerve block performed with ropivacaine. Six patients (0.2%) had some signs of CNS toxicity, without cardiac toxicity after accidental intravenous injections of 75-200 mg ropivacaine. Among those, only one had a seizure during attempted transarterial axillary block with 200 mg of ropivacaine. Korman et al. reported the occurrence of tonic-clonic movements in a patient who received presumed intravascular injection of 135 mg ropivacaine during interscalene brachial plexus block; no ropivacaine plasma level was recorded. Abouleish et al. reported convulsions after administration of 120 mg ropivacaine intended for epidural anesthesia; unfortunately, no plasma levels were measured. Plowman et al. reported a case of convulsions in a 13-yr-old boy with severe cerebral paresis and advanced kyphoscoliosis receiving epidurally 20 mg of ropivacaine. Thirty to 40 min after the convulsion, a total venous plasma concentration of 1.4 mg/l was measured. This patient showed sinus tachycardia with intraventricular conduction defect.
The cardiovascular effects of ropivacaine are experimentally well documented and are similar to those observed with bupivacaine. In humans a constant feature among the bupivacaine major cardiac adverse events is the difficulty to resuscitate the patients. However, at equipotent dose or plasma concentration, ropivacaine constantly showed lesser cardiovascular depression than bupivacaine. [2,3,10-13]In the dog, Feldman et al. demonstrated that aggressive resuscitation of cardiac arrest after a large bolus dose of intravenous ropivacaine was more successful than after administration of intravenous bupivacaine. In the present case, the observed progressive cardiac conduction troubles are consistent with the experimental observations in the pig and in human volunteers. [2,3]
We described an incident with seizure and severe cardiac arrhythmia after accidental intravascular injection of 225 mg ropivacaine intended for sciatic block. With the limitation of dealing with one single case, the clinical course of this patient suggests that for extended peripheral nerve blocks, when large doses of local anesthetics are needed, ropivacaine could be the local anesthetic of choice.
The authors thank Dr. J. Sjovall and M. Bielenstein, Ph.D., (Astra Pain Control AB, Research Laboratories, Sodertalje, Sweden) for the determination of ropivacaine plasma concentrations.